Nebraska, 2023

Hail in Nebraska, May 6 to 7, 2023

May 6 to 7, 2023 · NWS OAX · 3 events in 2 counties and zones

Eastern Nebraska was in a Marginal Risk for severe weather as instability increased due to strong moisture advection ahead of a Colorado low. The first round was on the evening of May 6 as a severe storm developed in Jefferson and Saline counties producing a couple of hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Eastern Nebraska was in a Marginal Risk for severe weather as instability increased due to strong moisture advection ahead of a Colorado low. The first round was on the evening of May 6 as a severe storm developed in Jefferson and Saline counties producing a couple of hail reports. After a few hours, storms redeveloped in northeast Nebraska producing a few rounds of hail with the largest being ping pong ball sized hail in Antelope County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 6, 5:29 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, May 6, 5:29 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
629 PM CDT Sat May 6 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 255 PM CDT Sat May 6 2023

Key Messages:

 - Marginal risk severe storms tonight

 - Enhanced risk severe storms Sunday night

Water vapor imagery this afternoon showing a broad upper trough over
the western CONUS with downstream ridging prevailing to the east. At
the surface, an area of low pressure situated over northeastern KS
was aiding with increasing low level moisture advection up through MO
into southern IA.

Short term models indicate advection of low level moisture will
continue into the central Plains through tonight resulting in
formation of low cigs and probably patchy areas of fog. In
addition to this, a few CAMs are advertising the potential for late
night isolated convection within area of low/mid layer frontogenetic
forcing mainly north of the I-80 corridor.

There appears to be better chances for strong/severe storm activity
come early Sunday evening with focus being along/south of I-80. With
PW around 1.5" or so, ample moisture will be in place by peak
heating Sunday afternoon to allow for MLCAPES around 3500 J/kg along
axis of strengthening boundary layer moisture convergence. At this
point, CAMS are not in very good agreement with regards to placement
of storm initiation. Nevertheless, feel confident enough that
convection will affect the CWA upon breaking of the cap.
Furthermore, adequate environmental shear will be on hand to allow
for rotating cells as a warm front lifts into the IA CWA.

On Monday, afternoon convection will be possible mainly across the
northern and eastern periphery of the CWA in response to shortwave
over SD and boundary interaction.

Otherwise, thunder chances are in play Tuesday into next weekend in
part to several passing upper impulses before the approach of a
strong upper system on Thursday.

Highs:
Sun - low/mid 80s
Mon - upper 70s/low 80s
Tue - upper 70s/low 80s
Wed - low 80s
Thu - upper 70s/low 80s
Fri - low 80S
Sat - low 80s

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 624 PM CDT Sat May 6 2023

Ceilings are expected to improve to VFR at all 3 climate sites
this evening. Primary concern in the short period is possible low
ceilings. Short range guidance (outside of the RAP) has backed off
of IFR ceilings between 08-12Z. Most guidance now keeps that well
to the east in Iowa.

Winds will rotate from the north to the east and then to the
southeast by 12Z. Convection is possible between now and 06Z at
KOFK, but confidence was too low to include in the TAF.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DEE
AVIATION...Fajman
Hazardous weather outlook, May 6, 2:02 PM CST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
302 PM CDT Sat May 6 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
302 PM CDT Sat May 6 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

There is a chance for thunderstorms tonight mainly along and north
of the I-80 corridor.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Severe storms will be possible Sunday evening into Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 6, 3:30 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             RIVERTON                40.69N 95.57W
05/06/2023  M0.70 INCH       FREMONT            IA   TRAINED SPOTTER

&&

CA
Local storm report, May 6, 3:33 PM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
433 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             RIVERTON                40.69N 95.57W
05/06/2023  M0.70 INCH       FREMONT            IA   TRAINED SPOTTER

&&

CA

The radar

The Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 02:49 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Jefferson

When
May 6, 8:48 PM CST
Where
Jefferson County, 4.79 mi W of Plymouth
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.290, -97.070

Fire Department reported 1-inch hail.

Hail, Jefferson

When
May 6, 8:48 PM CST
Where
Jefferson County, 5.84 mi W of Plymouth
Measured
1 in hail
Reported by
Public
Coordinates
40.290, -97.090

Public report 1-inch hail via mPing.

Hail, Antelope

When
May 7, 5:10 AM CST
Where
Antelope County, 5.36 mi SW of Neligh Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
42.070, -98.110

Public reported multiple rounds of hail with the largest being ping pong ball sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094684, 1094685, 1094686.